Format

Send to

Choose Destination
Am J Drug Alcohol Abuse. 1982;9(1):19-33.

Benzodiazepine withdrawal syndrome: a literature review and evaluation.

Abstract

The capacity of the benzodiazepine drugs to produce dependence and addiction has been associated with what has recently been recognized as a benzodiazepine withdrawal syndrome. Abrupt discontinuation of benzodiazepine treatment may show a spectrum of symptoms similar to those observed from withdrawal of alcohol or barbiturates. Such reactions have been reported with and are reviewed for the following drugs: chlordiazepoxide, diazepam, oxazepam, lorazepam, nitrazepam, temazepam, and clobazam. Generally, the higher the dose and the longer the benzodiazepine is taken, the greater the risk of developing withdrawal symptoms. However, withdrawal symptoms may occur in patients receiving recommended doses and/or short-term therapy. Although most withdrawal reactions have been reported with the long-acting benzodiazepines having psychoactive metabolites, reactions may also occur with the short-acting agents. In contrast, rebound insomnia occurs with greater frequency and severity with the short-acting agents. Benzodiazepine therapy should be stopped as early as possible, with tapering after moderate dose and/or prolonged use therapy.

PMID:
6133446
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center